Tinnitus and dizziness: I've just been prescribed... - PMRGCAuk

PMRGCAuk

13,603 members24,777 posts

Tinnitus and dizziness

maria40 profile image
maria40

I've just been prescribed serc-16 (betahistine dihydrochloride) for dizziness and tinnitus. When I collected my prescription today my pharmacist suggested I try eating beetroot which has the effect of opening the blood vessels. So I bought beetroot, made some soup with it (delicious - even if it does nothing) and will start medication tomorrow . Has anyone else tried this? I've had PMR/GCA for several years now and, apart from a prolonged post-flight blockage at Christmas, have never had any problems with my ears before but since the dizziness began about two months ago, I've fallen twice. The tinnitus has started since then. Could this be related to GCA ? GP seemed to think it unlikely but I wonder.

28 Replies

Hi - I had a bout of what I thought was tinnitus a while ago- doc said it might pass off on a couple of weeks, and sure enough it did, though it took a month. No idea what it was.

I'm interested in what you said about beetroot. Was that the raw vegetable, or the pickled sort? I've always understood vinegar was a blood-thinner, but never heard of beetroot doing it on it's own.

maria40 profile image
maria40 in reply to venezia1

No, I understood it to be just the vegetable. I don't like it in vinegar either.

I love beetroot and have eaten it all my life, but not with vinegar. Intriguing to say the least.

Now about the Tinnitus, this is one of the reasons we did a basic survey called Your Easr, last year now it has been taken up by the NHS as follows:

Research Part II:

The Research & Development section of Queen Elizabeth Hospital Gateshead NHS Foundation Trust will now undertake qualitative research following the result of the basic survey which we did last year on ‘Your Ears’. We donated £1000 start-up costs. All future costs will now be paid by the NHS England and NIHR .

They need at the very least 300 people with GCA, 300 with GCA&PMR and 300 with PMR. It would be extremely useful if more patients participate. Increase in numbers make it more viable.

Please contact the Queen Elizabeth Hospital Research and Development in one of the following ways with your name and address.

Subject heading: Research: GCA&PMR.

E:mail: Susan.pugmire@nhs.net

Postal Address: Sister Sue Pugmire

Co-Investigator/Research Nurse

Queen Elizabeth Hospital

Rheumatology Unit/Jubilee Hospital

Gateshead NE9 6SX

Once your initial enquiry has been received research documentation will be sent to you via the internet or post. The postal reply will include a prepaid envelope for you to return the completed documentation.

There are two International Surveys also in continuous progression, on has been going since 2008 and the other followed quickly.

If you put 'Ongoing Research' into the search box at the top right hand side it will take you to the thread.

None of them take up too much time and without us taking the time to fill them in, we are not helping ourselves to help those doing research into PMR and GCA or both.

Hindags profile image
Hindags in reply to jinasc

I live in the US and obviously am not a part of your NHS. Is my input relevant to the study?

PMRpro profile image
PMRproAmbassador in reply to Hindags

It is restricted to residents in the UK I think - means I can't join in either...

maria40 profile image
maria40 in reply to jinasc

My message bounced back from the e-mail address you gave: Susan.pugmire@nhs.uk

Has this changed or should I try again?

DorsetLady profile image
DorsetLadyPMRGCAuk volunteer

Love beetroot - especially roasted! Or baby ones in salads, but not in vinegar!

Don't know if they do any good, but so what.

I did buy beetroot juice and gave it a go, apparently used by sportspeople. Trouble is, it makes your urine a lovely pink colour- which is a bit disconcerting! So I decided to stick to the veg!

GerriMc profile image
GerriMc in reply to DorsetLady

😃 in my experience the veg does the same thing. It might make a change from the fluorescent green caused by the B vits. Or I might end up with some scary combination! 😆

DorsetLady profile image
DorsetLadyPMRGCAuk volunteer in reply to GerriMc

Well it all adds to life's rich tapestry 🤔 Or something!

You Funny!!😂

rickybs profile image
rickybs in reply to DorsetLady

The beetroot veg sldo makes urine pink! Very disconcerting!

sondya profile image
sondya in reply to rickybs

Pretty, though. :-)

PMRpro profile image
PMRproAmbassador in reply to DorsetLady

Don't the veg do the same? They do to me! You've put in mind of some beetroot - I like them in vinegar and they make a wonderful sandwich filling...

DorsetLady profile image
DorsetLadyPMRGCAuk volunteer in reply to PMRpro

No, not usually. Think it was because I drunk the juice every day for a week, whereas I don't eat beetroot every day! I could, mind you.

Your comment about sandwiches - agree - and it took me back about 50 years!

When we were young and lived in MQs in Germany there were two other couples who both had kids about the same age as my daughter and because money was tight, we used to go round to each other's flats on a Saturday night -all lived in the same block so rigged up a baby monitor in each flat - for a few bevvies and sandwiches etc. One guy always had to have beetroot and ham sandwiches! Ahh those were the days - simple and great fun.

Thanks for the reminder!

piglette profile image
piglette in reply to PMRpro

I had never thought of using beetroot in a sandwich. Food for thought! I only like them in vinegar.

Hi

It does state dizziness can be a side effect of preds I to have been suffering on and off for the last few months .

Mostly when bending down and turning around goes off later in day often experiencing nausea with it ,.

Blood pressure ok so not related to blood pressure

But I have not tried beetroot

PMRpro profile image
PMRproAmbassador in reply to Rose54

Ah yes - but is your BP OK when you change position?

Rose54 profile image
Rose54 in reply to PMRpro

It was a few weeks ago but I will do it again to be on safe side

Thanks for reminder

Beetroot increases nitrates in the blood increasing the movement of oxygen to the muscles. I have no idea how much you would have to eat to make a difference to pmr/GCA .

DorsetLady profile image
DorsetLadyPMRGCAuk volunteer in reply to CT-5012

Heck of a lot - probably!

CT-5012 profile image
CT-5012 in reply to DorsetLady

Every day for years😫

Have a look at this about Menieres which has the same symptoms and is treated with betahisitine.

nhs.uk/Conditions/Menieres-...

Up to my GCA I had lots of tinnitus on and off for a couple of years and hearing reduction in my right ear. I also had increasing motion sickness in the car when not driving, even on short journeys. Since being on Pred that disappeared such that even on a ship last week in a heavy sea I was fine, but I do get tinnitus a few hours after taking Pred and if I'm overdoing it.

The trouble is these symptoms are not specific and can be caused by a number of things. I guess it's a case of waiting to see if the GCA comes to the fore in other ways.

maria40 profile image
maria40 in reply to SnazzyD

Thanks. That was helpful info.

I find sudafed helps me with dizziness related to stuffed ears. I've had stuffed ears on and off for years. I clear my ears by holding my nose and blowing out one ear and then the other, gently, very gently.

(Valsalva maneuver:

Wikipediaen.wikipedia.org/wiki/Valsalva_maneuver The Valsalva maneuver or Valsalva manoeuvre is performed by moderately forceful attempted exhalation against a closed airway, usually done by closing one's mouth ...)

I seem to have positional tinnitus. It comes and goes with head movement. Luckily it isn't too loud and not bothersome. Just persistent.

I've had tinnitus for years. Grown used to it. So it wasn't part of my GCA. I confess to listening to music full tilt! Loved being in the middle of an orchestra. When I listened to my jazz, opera and classics, so did the entire neighbourhood. Definitely deserved to get tinnitus!

I've had tinnitus and dizziness ever since Pred was increased from 15mg to 40mg just over two months ago. I've reduced to 30mg over the last month and had hoped that it would help but it hasn't. I still find it difficult to walk in a straight line sometimes - and that's before I have my glass of red wine! - and it also restricts beng able to drive on the days when it's really bad. Has anyone else had this as bad and as long as I have? I'd really hoped that it would improve once I started to reduce the dose.

maria40 profile image
maria40 in reply to Janann25

Mine has been going on for about six weeks and I'm only on 9.5mg (don't want to be discouraging). Like you I struggle with the straight line and if I drove I think I too would take the cautious option.

Janann25 profile image
Janann25 in reply to maria40

Ah well, at least I'm not the only one 😉

You may also like...